MINNEAPOLIS - A study linking the use of ibuprofen and acetaminophen to hearing loss among women may be only one piece of a much larger puzzle, according to a Minneapolis physician and university professor.
In a study, which will appear in the American Journal of Epidemiology, researchers reviewed surveys of nearly 78,000 women over a 17-year period. They found that women who regularly took ibuprofen, acetaminophen and aspirin, saw a 34-percent increase of hearing loss.
The connection between ibuprofen and acetaminophen and hearing loss was much larger than that of aspirin, which the researchers found to have little to no impact on hearing loss.
But Dr. Robert Maisel, Chief of the Ear, Nose, Throat Clinic at Hennepin County Medical Center, says the study is just the beginning.
"They haven't looked at all the possibilities," Maisel said, referring to whether the reason for the drugs -- and not the drugs themselves -- may be causing hearing loss.
Maisel said the study is simply a survey that requires additional research before doctors will issue a blanket warning against the common medications. For now, he urges everyone to treat this as yet another clue in a complicated mystery.
"If you read this article and you have some concerns, you need to talk to your doctor about why you should be on these medications and whether there are other choices. If you have a hearing loss, you should have it evaluated," he said.
(Copyright 2012 by KARE. All Rights Reserved. This material may not be published, broadcast, rewritten or redistributed.)